SGLT2 Inhibitors - Reports of Fournier’s Gangrene
By January 2019, the MHRA had received six Yellow Card reports (four in men and two in women) of Fournier’s Gangrene (necrotising fasciitis of the genitalia or perineum) in association with the use of sodium-glucose co-transporter 2 (SGLT2) inhibitors.
Product information for all SGLT2 inhibitors (including canagliflozin, dapagliflozin, empagliflozin, ertugliflozin) will be updated to include a warning about Fournier’s Gangrene.
If Fournier’s gangrene is suspected, stop the SGLT2 inhibitor and start treatment urgently (including antibiotics and surgical debridement). Fournier’s gangrene is a rare but potentially life-threatening infection that requires urgent medical attention.
The statement from the GGC Diabetes MCN Type 2 Group advises:
The risk of this potentially serious side effect remains very low. We would reiterate the MHRA advice to “advise patients to seek urgent medical attention if they experience severe pain, tenderness, erythema, or swelling in the genital or perineal area accompanied by fever or malaise." Patients can be advised of this when they are next seen by a healthcare professional or at their review appointment.
Additional advice to healthcare professionals from the MHRA includes:
- urogenital infection or perineal abscess may precede necrotising fasciitis
- report suspected adverse drug reactions to SGLT2 inhibitors to the Yellow Card Scheme without delay
Published 25/03/19. Medicines Update blogs are correct at the time of publication.
We would like to hear what you think of Medicines Update blogs. Please leave us your feedback using this anonymous survey here.